Vermont, 2020Winter Storm and Winter Weather in Vermont, January 18 to 19, 2020
January 18 to 19, 2020 · NWS BTV · 16 events in 16 counties and zones
A quick moving area of low pressure, that originated in the Pacific northwest on January 15-16, moved across the central CONUS and eventually across New England on January 19th. Snow moved into northern NY during the afternoon of the 18th and exited by daybreak of the 19th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving area of low pressure, that originated in the Pacific northwest on January 15-16, moved across the central CONUS and eventually across New England on January 19th.
Snow moved into northern NY during the afternoon of the 18th and exited by daybreak of the 19th. A widespread 2 to 4 inches fell across the central and southern Champlain Valley of VT, 4 to 7 inches across the rest of central and southern VT and 6 to 10 inches across portions of northern VT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 18, 12:54 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 18, 12:54 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1254 PM EST Sat Jan 18 2020
.SYNOPSIS...
After one last very cold morning, temperatures will begin to
warm today as a low pressure system approaches from the
southwest. The system will send a warm front through later
today, resulting in widespread snowfall over the region. The
heaviest snow will fall late this evening into the first part of
tonight, before tapering off through the day Sunday. Snowfall
amounts will be between 3-7 inches with locally higher amounts
across high terrain. Quieter weather with below normal
temperatures is expected for the first half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1243 PM EST Saturday...Winter Weather Advisories remain in
effect for the entire forecast area, valid from 1 PM this
afternoon to 4 PM Sunday.
Still awaiting the arrival of snow this afternoon. Starting to
see higher reflectivities spreading into St Lawrence County at
this hour, but upstream obs and area webcams indicate snow is
still hanging back into areas south of Lake Ontario. However, it
does look like once snow starts, it doesn't take long for it to
fall in earnest. This matches what we've got going in our
forecast for the remainder of the afternoon. Temperatures have
been adjusted a bit as areas in the Northeast Kingdom have been
slow to warm today. Otherwise the forecast is in good shape.
Previous discussion...Cold start to the weekend this morning
with temperatures starting out near or below zero for much of
the area. Morning satellite imagery shows high clouds streaming
into the area ahead of a developing low over the central US.
High temperatures today will be slow to warm under the
thickening blanket of clouds, despite developing southerly flow
over the region as the low approaches from the west. Have
knocked down forecast highs for the day today, with readings now
expected to top out in the mid to upper teens across most of
the area.
The approaching low will track to the Great Lakes Region this
afternoon, pushing a warm front northeastward through our
forecast area as the center of the low tracks to our north and
west. Warm air advection driven snow will start as the boundary
moves through, with snow start times ranging from 2-4 PM this
afternoon in northern NY to 4-6 PM this afternoon in VT. Progged
925 to 950 mb fgen (mainly over northern NY) as the initial
warm front moves through does support the potential for a
heavier band (or bands) of snow, especially this evening/early
overnight when upper-level support will line up with best lower-
level circulation. Any bands that do form could contain some
heavier snow and low visibilities. BUFkit soundings show that
best omega and RH is not necessarily lined up within DGZ, so not
expecting snowfall rates to be overly impressive at this time.
After the initial warm front pushes through, forcing for ascent
decreases and snowfall rates will lessen for the remainder of
Sunday night. The center of the low will ride up the Saint
Lawrence Valley early Sunday morning, allowing strong southerly
flow to veer to the west. At this point, expecting snow to
become more tied to terrain, with downsloping hole emerging the
Champlain Valley and continued upslope snow over the
northwestern Adirondacks and the northern Greens. This pattern
will continue through the day Sunday, with little additional
accumulations expected in valley locations but another few
inches over higher terrain during the day.
All said and done, total snow accumulations will range from 3-7
inches, locally higher in higher terrain. The Champlain Valley will
see the lowest accumulations, while the northern Adirondacks
and northern Greens will see the highest.
In addition to snow, the low will bring some gusty winds to the
area. A 50+ kt southerly low-level jet will move overhead this
evening. Given the strong inversion resulting from the warm air
advection just off the surface, mixing will be minimal and the vast
majority of the momentum aloft will not be transferred to the
surface. However, there will be some briefly gusty (15 to 25 mph)
winds this evening, especially over higher terrain and channeled
up the Champlain Valley.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 303 AM EST Saturday...Evening snow showers then wane and
end overnight Sunday as eastward extension of polar high
pressure across the Northern Plains settles across the region.
Still some lingering clouds, but a trend toward partly cloudy
conditions by sunrise Monday still appears reasonable at this
point. Low temperatures near seasonable mid-winter norms in the
single digits.
Then partly cloudy and quiet on Monday as aforementioned high
pressure continues to build slowly east. High temperatures
seasonably cold in the teens to locally near 20 in broader southern
valleys.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 303 AM EST Saturday...A welcome break in active weather
then looks to continue for most of the work week as high
pressure becomes anchored across the Mid-Atlantic/Northeast. A
glancing blow by another polar front Monday night may spark a
few northern mountain flurries, otherwise partly cloudy skies
and dry weather are expected over the 5 day period with a
gradual warming trend. Highs on Tuesday similar to Monday in the
teens, then 20s for Tuesday and 30s from Wednesday onward as
modified air of Pacific origin bridges across the CONUS. Some
suggestion that another system may affect the region toward next
weekend but confidence is low at this point with a broad lack
of consensus among medium range guidance so just lower end
chance pops will be offered by next Saturday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...High and mid clouds will continue to
spread over the forecast area, thickening and lowering through
the TAF period. Expect all TAF sites to remain VFR through 21Z.
Snow will spread northeastward from NY through VT this afternoon,
accompanied by reduced visibilities and ceilings to the
MVFR/IFR range. Some localized LIFR conditions are possible in
heavier snow, mainly 00z-08z. Gradual improvement is expected
thereafter, particularly in the Champlain Valley, as snow
becomes more focused in the higher terrain. Light and variable
winds will become south/southeast this afternoon around 10 kts.
Have included mention of LLWS at most TAF sites this evening
into the overnight as southwest jet moves in aloft. In addition
to LLWS, areas of turbulence can be expected.
Outlook...
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Martin Luther King Jr Day: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: Mainly VFR, with areas MVFR possible. NO SIG WX.
Wednesday: Mainly MVFR, with areas VFR possible. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 4 PM EST Sunday for VTZ001>012-
016>019.
NY...Winter Weather Advisory until 4 PM EST Sunday for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Duell
NEAR TERM...Duell/Hastings
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Duell/HastingsHazardous weather outlook, Jan 18, 4:00 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Burlington VT
400 AM EST Sat Jan 18 2020
NYZ026>031-034-035-087-VTZ001>012-016>019-190900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
400 AM EST Sat Jan 18 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 PM EST SUNDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Lamoille
- When
- January 18, 2:00 PM EST to January 19, 7:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A widespread 6 to 12 inches of snow fell across Lamoille county with minimal impacts.
Winter Storm, Eastern Franklin
- When
- January 18, 2:00 PM EST to January 19, 7:00 AM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Franklin county, higher amounts in eastern sections along the foothills with minimal impacts.
Winter Weather, Caledonia
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Caledonia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A widespread 4 to 7 inches of snow fell with minimal impacts.
Winter Weather, Essex
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Essex forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A widespread 4 to 7 inches of snow fell with minimal impacts.
Winter Weather, Eastern Chittenden
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 4 to 7 inches of snow fell with minimal impacts.
Winter Weather, Orange
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Orange forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 4 to 7 inches of snow fell with minimal impacts.
Winter Weather, Windsor
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Windsor forecast zone
- Reported by
- COOP Observer
A widespread 4 to 7 inches of snow fell with minimal impacts.
Winter Weather, Washington
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A widespread 4 to 7 inches of snow fell with minimal impacts.
Winter Weather, Western Franklin
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 4 to 7 inches of snow fell with minimal impacts.
Winter Weather, Eastern Addison
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Eastern Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches of snow fell with minimal impacts.
Winter Weather, Eastern Rutland
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches of snow fell with minimal impacts.
Winter Weather, Grand Isle
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Grand Isle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches of snow fell with minimal impacts.
Winter Weather, Western Addison
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Western Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches of snow fell with minimal impacts.
Winter Weather, Western Rutland
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Western Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches of snow fell with minimal impacts.
Winter Weather, Orleans
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Orleans forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A widespread 5 to 8 inches of snow fell with minimal impacts.
Winter Weather, Western Chittenden
- When
- January 18, 3:00 PM EST to January 19, 9:00 AM EST
- Where
- Western Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches of snow fell with minimal impacts.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, January 18, 20201 death · 1 event
- Avalanche in Utah, January 18, 20201 death · 1 event
- Lakeshore Flood and Lake-Effect Snow in New York, January 18 to 19, 2020$150,000 · 10 events
- Lake-Effect Snow in Pennsylvania, January 18 to 19, 2020$45,000 · 3 events
- Winter Weather in New York, January 18 to 19, 202027 events
- Cold in South Dakota, January 18 to 19, 202024 events
- Winter Weather in Virginia, January 18, 202022 events
- Winter Weather in Maryland, January 18, 202013 events
- Winter Weather in Pennsylvania, January 18, 202013 events
- Winter Weather in New Jersey, January 18, 202012 events
- Winter Weather in West Virginia, January 18, 202011 events
- Cold in Iowa, January 18 to 19, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865745, 865746, 865747, 865748, 865749, 865751, 865752, 865753, 865754, 865755, 865756, 865757, 865758, 865759, 865760, 865762.